Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 82, NWS New Orleans, LA

August 27, 2020Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Aug 27, 2020, 9:45 AM CDT for Tangipahoa Parish, Louisiana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 9:45 AM CDT (14:45 UTC)
Expired
Aug 27, 2020, 10:00 AM CDT
In force
15 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 7:47 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted.

075 
WFUS54 KLIX 271445
TORLIX
LAC105-271500-
/O.NEW.KLIX.TO.W.0082.200827T1445Z-200827T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
945 AM CDT Thu Aug 27 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central Tangipahoa Parish in southeastern Louisiana...

* Until 1000 AM CDT.
    
* At 945 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hammond, moving north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Tangipahoa Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3089 9032 3086 9032 3085 9030 3083 9029
      3080 9029 3074 9025 3070 9025 3050 9039
      3054 9048 3091 9038
TIME...MOT...LOC 1445Z 196DEG 32KT 3055 9042 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

24/RR
1 follow-up statement
304 
WWUS54 KLIX 271454
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
954 AM CDT Thu Aug 27 2020

LAC105-271504-
/O.EXP.KLIX.TO.W.0082.000000T0000Z-200827T1500Z/
Tangipahoa LA-
954 AM CDT Thu Aug 27 2020

...THE TORNADO WARNING FOR CENTRAL TANGIPAHOA PARISH WILL EXPIRE AT
1000 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 400 PM CDT for southeastern
Louisiana.

Remember, a Tornado Warning still remains in effect for northern 
Tangipahoa Parish until 1015 am CDT. 

LAT...LON 3089 9032 3086 9032 3085 9030 3083 9029
      3080 9029 3074 9025 3070 9025 3050 9039
      3054 9048 3091 9038
TIME...MOT...LOC 1454Z 196DEG 32KT 3062 9040 

$$

24/RR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 27, 6:15 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 27, 6:15 AM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
615 AM CDT Thu Aug 27 2020

.AVIATION...
As previously discussed,variable scattered to broken lower cloud
decks were still causing variable VFR to MVFR conditions at the
TAF airports. With the SHRA/TSRA moving into the area, lower
probabilities will exist during the early morning hours, and
should increase again during the mid morning hours as additional
outer bands develop on the east side of Hurricane Laura. Some TAF
sites may experience IFR to LIFR conditions today with rain
expected to be heavier at times and the cloud decks lower. /TDB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  75  86  75 / 100  70  90  10
BTR  87  77  88  76 / 100  80  90  10
ASD  89  75  89  75 /  90  70  90  20
MSY  89  79  90  79 /  90  70  80  20
GPT  88  78  87  77 /  80  60  80  30
PQL  90  77  89  76 /  70  50  80  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ034-046-047-056-059-065>069.

     Storm Surge Warning for LAZ056-059-065>069.

     Flash Flood Watch through this evening for LAZ034>037-039-040-
     046>050-056>072.

     Coastal Flood Advisory until 9 AM CDT Friday for LAZ040-049-050-
     057-058-060>062-064-070-072.

     Wind Advisory until 7 PM CDT this evening for LAZ035>037-040-
     048>050-057-058-060>064-070>072.

GM...Tropical Storm Warning for GMZ550-552-555-570-572-575.

     Small Craft Advisory until 7 PM CDT this evening for GMZ530-532-
     534-536-538-557-577.

MS...Flash Flood Watch through this evening for MSZ068>071.

     Coastal Flood Advisory until 9 AM CDT Friday for MSZ080>082.

     Wind Advisory until 7 PM CDT this evening for MSZ068-069.

GM...Tropical Storm Warning for GMZ552-555-570-572-575.

     Small Craft Advisory until 7 PM CDT this evening for GMZ532-534-
     536-538-557-577.

&&

In the hours before

Special weather statement, Aug 27, 7:40 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
740 AM CDT Thu Aug 27 2020

LAZ034>037-047>050-056-057-059-MSZ068-069-271445-
Livingston-Ascension-East Feliciana-Pointe Coupee-St. James-East
Baton Rouge-West Feliciana-St. Helena-Assumption-West Baton
Rouge-Upper Lafourche-Wilkinson-Amite-
740 AM CDT Thu Aug 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...CENTRAL ST.
JAMES...WEST FELICIANA...EASTERN WEST BATON ROUGE...ST. HELENA...
NORTHEASTERN POINTE COUPEE...LIVINGSTON...EAST FELICIANA...EAST BATON
ROUGE AND NORTH CENTRAL ASSUMPTION PARISHES...WILKINSON AND AMITE
COUNTIES...

At 739 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Jackson to Gardere. Movement was
north at 65 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales,
Donaldsonville, Port Allen, Jackson, St. Francisville, Clinton,
Liberty, Greensburg, Oak Hills Place, Walker, Lutcher, Brusly,
Livingston, Centreville, Sorrento and French Settlement.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3007 9073 2985 9085 3006 9096 3007 9110
      3032 9102 3035 9124 3052 9120 3051 9128
      3074 9136 3074 9158 3089 9152 3092 9160
      3084 9156 3084 9164 3099 9164 3102 9175
      3104 9156 3113 9163 3132 9146 3135 9055
TIME...MOT...LOC 1239Z 193DEG 56KT 3080 9128 3036 9116

KLG
Special weather statement, Aug 27, 9:18 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
918 AM CDT Thu Aug 27 2020

LAZ067-068-271445-
Lower Jefferson-Lower Lafourche-
918 AM CDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFOURCHE AND
SOUTHEASTERN JEFFERSON PARISHES...

At 916 AM CDT, a strong thunderstorm likely producing a waterspout
was located 8 miles south of Port Fourchon, or 32 miles south of
Galliano, moving northeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm. This
waterspout may come on shore near Port Fourchon. Stay tuned for
possible warnings.

Locations impacted include...
Grand Isle.

A Tornado Watch remains in effect until 400 PM CDT for southeastern
Louisiana.

LAT...LON 2914 9025 2935 9015 2935 9012 2936 9015
      2943 9011 2938 9001 2936 9004 2936 8999
      2937 9001 2938 9000 2938 8999 2929 8993
      2930 8994 2931 8996 2926 8995 2911 9016
      2912 9016 2909 9024 2910 9024
TIME...MOT...LOC 1416Z 207DEG 40KT 2899 9020

24/RR
Special weather statement, Aug 27, 9:29 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
929 AM CDT Thu Aug 27 2020

LAZ037-039-040-049-050-057>060-071-072-MSZ069>071-271500-
St. Charles-Livingston-Ascension-Southern Tangipahoa-St. Tammany-St.
James-Washington-St. Helena-Northern Tangipahoa-St. John The
Baptist-Upper Lafourche-Amite-Pike-Walthall-
929 AM CDT Thu Aug 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
TAMMANY...NORTH CENTRAL LAFOURCHE...ST. JOHN THE BAPTIST...EAST
CENTRAL ASCENSION...EASTERN ST. JAMES...ST. CHARLES...EASTERN ST.
HELENA...EASTERN LIVINGSTON...TANGIPAHOA AND NORTHWESTERN WASHINGTON
PARISHES...WESTERN WALTHALL...PIKE AND EASTERN AMITE COUNTIES...

At 928 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kentwood to Independence to 11 miles
south of Ponchatoula to 7 miles south of Bayou Gauche. Movement was
north at 60 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Hammond, Mccomb, Reserve, Amite, Hahnville, Laplace, Larose,
Ponchatoula, Amite City, Gramercy, Lutcher, Lockport, Magnolia,
Kentwood, Summit, Independence, Roseland, Albany, Springfield and
Osyka.

Some weak rotations are indicated with some of these storms along
the line. Tornadoes can rapidly develop with little notice.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 400 PM CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3037 9023 3018 9043 3009 9041 3005 9028
      2992 9029 2957 9041 2957 9056 3011 9074
      3135 9057 3135 9024
TIME...MOT...LOC 1428Z 183DEG 52KT 3099 9055 3065 9049 3027 9042 2971
9041

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:07 PM CDTTornado WarningLIXTangipahoa53 min
Aug 26, 7:11 PM CDTTornado WarningLIXEast Baton Rouge, East Feliciana, Livingston, West Feliciana64 min
Aug 26, 7:16 PM CDTTornado WarningLIXEast Feliciana, Livingston, Saint Helena29 min
Aug 26, 7:41 PM CDTTornado WarningLIXEast Feliciana, Saint Helena40 min
Aug 26, 7:50 PM CDTTornado WarningLIXSaint Helena, Tangipahoa55 min
Aug 27, 7:01 AM CDTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana40 min
Aug 27, 7:40 AM CDTSpecial Weather StatementLIXAscension, East Baton Rouge, East Feliciana, Livingston, Saint Helena, Saint James and 1 more2 hr
Aug 27, 9:18 AM CDTSpecial Weather StatementLIXJefferson27 min
Aug 27, 9:29 AM CDTSpecial Weather StatementLIXSaint Charles, Saint John the Baptist, Tangipahoa31 min
Aug 27, 9:43 AM CDTTornado WarningLIXTangipahoa32 min
Aug 27, 9:51 AM CDTRiver Flood WarningLIXSaint Tammany21 hr
Aug 27, 9:53 AM CDTSpecial Marine WarningLIX97 min
Aug 27, 10:08 AM CDTTornado WarningLIXTangipahoa24 min
Aug 27, 10:23 AM CDTSpecial Weather StatementLIXSaint Tammany, Washington37 min
Aug 27, 11:00 AM CDTSpecial Weather StatementLIXJefferson60 min
Aug 27, 11:39 AM CDTAreal Flood AdvisoryLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more3 hr
Aug 27, 1:37 PM CDTSpecial Marine WarningLIX53 min
Aug 27, 4:52 PM CDTSpecial Weather StatementLIXTerrebonne23 min
Aug 27, 5:09 PM CDTSpecial Marine WarningLIX66 min

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.